The Pharmacist Knows Best

Since going off ALL my pills, potions, drugs, and needles I have been playing war games with my face and the wonderful acne that has decided to take over.

I thought I was suppose to have these problems while on all the hormones. Not once I stopped them, and not this long after. It’s been driving me mad.

A few weeks ago I was watching TV and the show had a lady from the US on who deals in skin care. She talked about sunscreen, makeup, wrinkle cream and acne cream.

She talked about how we cover our face in all terrible ingredients to try and get rid of our spots and dots, we put tea tree oil on …. Feel it buzz and think ‘ G that must be working, I can feel it!

Her answer to the problem of pimples was Benzac. I had never heard of it. She talked about how it really was the only thing that truly worked unless you went on prescription medication.

So off I trot down to my local chemist. Ask where I will find me some of this magic stuff.

The girl – who had the most gorgeous skin, looked like she had never seen a spot in her life, beautiful olive flawless skin – took me over to the Benzac.

She suggested I try the face wash first. Its not as hard on your face as the cream. You was it off so its not on your skin for hours. If that doesn’t work then the 2.5% gel would do the trick. I see the 5% and ask about it. ‘No don’t try that yet. That’s for extreme cases and you will find the wash will be enough. If not, come and get the 2.5% gel’.

She tells me there is a even stronger gel but there is no way I should put that anywhere near my face. She leaves, and I take the 5%!

I get home and read about how you should put it on and then wash it off after 2 hours for the first few days until you see how your face reacts. Then try it once per day for a few days and if your skin copes and your spots are really bad you can up to twice a day.

benzac.jpg

So I wack it on my face that night, don’t wash it off and after my shower the next day, wack some more on.

I do the ‘twice per day’ thing for about 4 days. I want these spots and dots gone. (Even though by this stage my spots and dots had just about cleared up themselves)

Come day 4 my face is FALLING OFF!!!!

My face (not just the little spots and dots I applied the gel to) is covered in little red lumps that are filled with clear fluid …….. Little blisters. My face is swollen, red raw. And itches like you would not believe. I cant stop scratching. My sister tells me I look like I have had my wisdom teeth out. (It is starting to look better now, but I have not used the cream for about 4 days)

I go to the chemist and get myself some Phenergan tablets to take the itch away. Phenergan is an antihistamine but I do have it in my medicine box as a sleep medication. I only ever have one and only at night. The chemist tells me just to take one because that makes me sleepy at night and as its the middle of the day I need to be able to function.

But I want the itching to stop so I take 2. Within 20 minutes I’m spastic. Siting in our lounge room, staring at the wall, body heavy. Can’t even think straight. I feel like I weigh 400 kgs. I go to bed and sleep for hours (yes the itching has stopped) but even when I wake up I’m rooted for the rest of the day. Walking around with my arms dragging on the ground like some caveman.

I did however learn one very important thing from all of this ………. Pharmacists go to uni for a very important reason. Due to the years they have been at uni, the information they give you should be listened to and followed VERY carefully.

My 10 years in Child-Care just does not qualify me to disregard what they or the back of the packet says!

Advertisements

9 Responses

  1. God love you Brenda – I so related to that post as I too self medicate – as you know from my Mersyndol stories – still the drug of choice.
    I would have been exctly likke you and knew better than the UNI trained phaumesist – good on you girl.
    Hope the skin clears up ok.

    BTW i also use Phernergan to sleep occasionallly though 2 dont even touch the sides i am at least 4 to get me zonked………..

  2. You are so funny B. I am having images of you walking around with your arms down as that is how I feel after P. I hope you are feeling better soon. Hugs.

  3. Oh no! I’m trying not to laugh at you being “spastic” and “rooted” but I have bought me a tube of the 5% and done what you have done. Not quite as bad, just a handful of tiny blisters but all the skin on my face peeled off. I now use a teeny tiny bit only where I break out most and fill in the spaces with moisturiser. It took about a week to look like normal skin again. Get better soon you poor duck!

  4. took me forever to login to wordpress…. grrr. Anyway, sorry to hear that you had to discover the hard way that chemists know what they are talking about! I had real bad acne when I quit the pill. I got rid of it by getting miraculous facials at a very expansive spa and then using quite aggressive products: the toner by Clinique and the MD Skincare peeling. Avoid the too aggressive stuff that will eat up your skin and bleach your stuff (things like Proactiv).

  5. As I read your post I kept thinking “Oh my god, that’s me!” It only seems logical that if a little works, then a lot will only work better. And it really isn’t fair that on top of all of the other things we have to deal with our complexions go haywire.

    I also learned the hard way to follow the advice of the pharmacist/medication label. I was on some intense antibiotics due to retained placental tissue and one of the pills I was taking was only to be taken with food. One morning I was running late for work and took the pill as I got in my car, thinking that I would eat as soon as I got to work (about 50 minute drive away). About 40 minutes into the drive I started to get the cold sweats and by the time I was rounding one of the last corners before pulling into the parking lot, I heaved all over my car. I was white as a sheet and sick as can be for hours after that.

  6. THAT is just not the kind of stuff they put on the side of the box: Overuse will cause torturous little mounds that will itch and look like bubblewrap, then your face will proceed to literally shed a few layers. Do not use without extreme care unless you can’t afford plastic surgery and want to try out for horror movies. 🙂 Hugs, hunny!!!

  7. Hmmm, that sounds like a super mighty does of Benzoyl Peroxide in that stuff. Careful there (oh, wait you already figured that out!). Sorry to hear what a bad reaction you had – be wary of Salysilic Acid as well then – if you have such a nasty reaction to one it may be the same for the other. Good luck clearing up that skin, my post today will be about a similar problem.

    On another note, thanks for being a cheer leader this cycle. The good news is that my Docs here in NYC don’t wait for 3 m/c’s to start testing and/or refer you to an RE – they do it at 2. So while we are undoubtedly anxious to “get going again” (wink, wink), there really is no point when my tests begin on June 12th and who knows what they’ll uncover – if anything. No use jumping the gun at this point I figure.

    Ok, must get back to doing nothing – this is hard work you realize.
    Good luck with the skin, when it clears up a bit more treat yourself to a full-on facial with steam an’ all.

    Anns xo

  8. It sounds so awful! There is nothing worse than itchy skin (I’ve had full body hives a couple of times–nasty!) I hope you’re now all healed. And yes, go get that facial. You deserve it after all this misery!

  9. Oh dear! Sounds like a disaster now – but a funny story to tell at future dinner parties! 🙂

    Hope it is all better now.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: